Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2023, 11:45 AM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2023, 11:45 AM MDT (17:45 UTC)
- Expired
- Jul 18, 2023, 2:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 165 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:30 PM MDT | FLASH FLOOD | 1 Wnw Capitol Reef Np, UT | Capitol Reef National Park reported wash on Hickman Bridge flooded, water and debris down to HWY 24. Submitted multiple videos of multiple waterfalls within the park. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 105 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3953 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515
WGUS55 KSLC 181745
FFWSLC
UTC017-055-182045-
/O.NEW.KSLC.FF.W.0012.230718T1745Z-230718T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1145 AM MDT Tue Jul 18 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northeastern Garfield County in southern Utah...
South Central Wayne County in southern Utah...
* Until 245 PM MDT.
* At 1145 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.25 and 0.5 inches of
rain have fallen. Additional rainfall amounts of 0.25 to 0.5
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Capitol Reef National Park and Fruita.
This includes the following streams and drainages...
Sulphur Creek, Oak Creek, Pleasant Creek, Fremont River, Sandy
Creek and Deep Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3831 11127 3833 11122 3834 11119 3820 11107
3815 11106 3810 11104 3809 11119
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
HM2 follow-up statements
151
WGUS75 KSLC 181918
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
118 PM MDT Tue Jul 18 2023
UTC017-055-182045-
/O.CON.KSLC.FF.W.0012.000000T0000Z-230718T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
118 PM MDT Tue Jul 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT THIS
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE
COUNTIES...
At 118 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.75 and 1 inch of rain has
fallen. Additional rainfall amounts of 0.25 to 0.5 inches are
possible in the warned area. Capitol Reef National Park rangers
reported elevated flows on Sulphur Creek along with waterfalls in
numerous dry washes.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Capitol Reef National Park and Fruita.
This includes the following streams and drainages...
Sulphur Creek, Oak Creek, Pleasant Creek, Fremont River, Sandy
Creek and Deep Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3831 11127 3833 11122 3834 11119 3820 11107
3815 11106 3810 11104 3809 11119
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
HM687
WGUS75 KSLC 182041
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
241 PM MDT Tue Jul 18 2023
UTC017-055-182051-
/O.EXP.KSLC.FF.W.0012.000000T0000Z-230718T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
241 PM MDT Tue Jul 18 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MDT THIS AFTERNOON FOR
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3831 11127 3833 11122 3834 11119 3820 11107
3815 11106 3810 11104 3809 11119
$$
HMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:57 AM MDT, 6 hours 48 minutes earlier.
Area forecast discussion, Jul 18, 4:57 AM MDT, 6 hours 48 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 457 AM MDT Tue Jul 18 2023 .SYNOPSIS...Moisture increasing into the area through midweek will result in scattered showers and thunderstorms over the area. This will be accompanied by a slight cooldown in temperatures. By the weekend, strengthening high pressure will bring a return to hotter and drier conditions areawide. && .SHORT TERM (THROUGH 12Z THURSDAY)...High pressure is in place over New Mexico this morning while the ridge that has been over the Great Basin has largely flattened due to a trough crossing southwest Canada. The cold front that moved into Utah yesterday has now weakened over central Utah. Meanwhile, moisture has continued to increase into the area, with PWATs now between 0.7-1.0 inches. Showers and a few thunderstorms continued through the nighttime hours, mostly high-based but a stronger storm that developed west of Hildale likely produced a period of moderate rain. Gusty winds over 40 mph were observed associated with showers at a number of sites. Showers and thunderstorms are expected to increase by this afternoon as the airmass destabilizes. Ensemble mean SBCAPE values from the SREF reach 500-750 J/kg across central through southwest Utah. While showers and thunderstorms are possible across most areas today, many will be focused especially across central Utah near the remnants of the frontal boundary. Many storms may start out dry, as dewpoints at some sites remain in the upper 30s to lower 40s. However, as the lower levels gradually moisten through the day, measurable rain will become more likely, with pockets of brief moderate to heavy rain possible. Strong and gusty microburst winds will be possible again with high-based showers. However, a corridor of increased shear across central Utah may result in some organization of storms and momentum transfer of the stronger winds aloft which may also aid in producing strong outflow winds. Showers will linger across the area overnight. The airmass will trend a bit drier across the south tomorrow, while PWATs of over an inch are expected to linger across northern and portions of central Utah. A shortwave disturbance will lift across Nevada tomorrow and track across northern Utah tomorrow evening/night. This disturbance will provide some lift to aid convection once again, with potential for some strong thunderstorms across northern and central Utah, given some increase in midlevel flow as well as higher CAPE per HREF. Owing to the cold front and increased moisture/cloud cover, temperatures today and tomorrow will be a bit cooler than it has been the past few days across most areas. Afternoon max temperatures mostly range from near climo to around 5 degrees above. Given that this time of year is typically the hottest for many areas, it will still feel quite hot. However, it is not atypical enough to warrant any further heat highlights at this time. .LONG TERM (After 12Z Thursday)...The extended period looks to be hot and mainly dry across the CWA as a ridge moves over the area. The beginning of the extended has a shortwave that moves through the area Wednesday night into Thursday morning. This, along with the amount of moisture that will be present, PWATs between 0.5" and 0.9", will trigger showers and thunderstorms in higher terrain locations. There is currently a 10% to 25% chance that these storms can move off the terrain and impact lower elevation valleys. Heading into the weekend, precipitation chances dwindle as the atmosphere dries up a bit due to the ridge beginning to move back over our area. Given the flow regime and where the moisture will be located, 0.5" to 0.8" in southern Utah, a slight chance of showers and thunderstorms will be possible through the weekend. As this ridge strengthens, temperatures will increase. For the Wasatch Front, high temperatures for the weekend will be in the low 100s, while areas in Lower Washington County can expect temperatures around 110F. Looking at the beginning of next week, there is some uncertainty as to what transpires. Ensemble guidance as a whole support the ridge strengthening and moving back west. The uncertainty lies in exactly where the ridge axis sets up. Current guidance has 65% of ensembles supporting monsoonal moisture return and as the week progresses, this moisture shifts northward. The other 35% support a drier solution that leaves the area in hot and dry conditions through the early part of next week. Regardless of which scenario occurs, hot temperatures can be expected, as well as an increase in cloud cover. && .AVIATION...KSLC...Southeast winds expected to switch to northwest winds between 18Z and 20Z. There is a slight (20%) chance at seeing some showers between 12Z and 18Z. The better chance (30% to 40%) at seeing showers and thunderstorms will be between 00Z and 05Z. South winds are expected to come back around 00Z, associated with the precipitation. Winds during these showers and thunderstorms could become gusty and erratic at times. .REST OF UTAH AND SOUTHWEST WYOMING...Diurnal winds expected for the TAF period. Isolated showers possible for northern Utah between 11Z and 18Z. Scattered showers and thunderstorms begin to initiate between 18Z and 20Z across the area. Storms continue throughout the day and into the overnight period. Winds during these showers and thunderstorms could become gusty and erratic at times. && .FIRE WEATHER...Moisture will continue increasing into the area today. This will bring scattered showers and thunderstorms to the area, especially across central Utah where remnants of the cold front that moved into the area yesterday has stalled. Some of the showers and thunderstorms will be dry initially. However, as the airmass continues to gradually moisten into the lower levels, wetting rain can be expected with some of the stronger storms. Otherwise, strong gusty outflow winds can also be expected with some of the showers and thunderstorms. The moisture will remain in place through at least Wednesday before the airmass trends drier for late week and into the weekend. Temperatures through midweek will be cooler than the past few days due to the cold front and increased moisture. However, as high pressure builds in again for late week into the weekend, temperatures will trend warmer once again. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/Cecava For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:11 PM MDT | Special Weather Statement | SLC | Juab | 64 min |
| Jul 18, 12:44 PM MDT | Special Weather Statement | SLC | Wayne | 31 min |
| Jul 18, 1:32 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 18, 3:11 PM MDT | Special Weather Statement | SLC | Sanpete | 49 min |
| Jul 18, 3:12 PM MDT | Excessive Heat Watch | SLC | Box Elder, Davis, Garfield, Iron, Kane, Salt Lake and 5 more | 47 hr |
| Jul 18, 3:14 PM MDT | Special Weather Statement | SLC | Sevier | 31 min |
| Jul 18, 3:25 PM MDT | Special Weather Statement | SLC | Tooele | 50 min |
| Jul 18, 3:57 PM MDT | Special Weather Statement | SLC | Box Elder | 33 min |
| Jul 18, 4:50 PM MDT | Special Weather Statement | SLC | Utah | 25 min |
| Jul 18, 5:03 PM MDT | Special Weather Statement | SLC | Cache, Rich | 57 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.